Texas, 2017

Sneakerwave in Texas, March 25, 2017

March 25, 2017 · NWS CRP · 1 event in 1 county or zone

A rogue wave capsized a boat of unknown size near Port Aransas on Saturday morning. The capsizing of the boat resulted when another boat of unknown size crashed into it, possibly causing it to sink.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A rogue wave capsized a boat of unknown size near Port Aransas on Saturday morning. The capsizing of the boat resulted when another boat of unknown size crashed into it, possibly causing it to sink. Eight people were rescued from the water by the USCG. An 85-year old male was rushed to the hospital and suffered a severe hip injury and a compound fracture as a result of the incident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 25, 5:38 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Mar 25, 5:38 AM CST, 3 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
638 AM CDT Sat Mar 25 2017

.DISCUSSION...See Aviation section for 12Z TAFs.

&&

.AVIATION...Satellite imagery shows stratus deck covering the
coastal plains and eastern Brush Country in advance of the cold
front that is about to enter the south Texas region. Patchy dense
fog occurred earlier but most visibilities have improved to MVFR
at this point. The front will move to a VCT-LRD line around 15Z
and through CRP area around 17Z. MVFR ceilings should persist
for a few hours post-frontal over the coastal plains. VFR
conditions will be prevalent for most of the afternoon. But the
front will quickly become diffuse in the afternoon with winds
switching around to easterly for the coastal plains by 00Z
Sunday. Boundary layer moisture will increase with southeasterly
flow tonight. Expect low stratus and fog to develop over the
coastal plains by 08Z with IFR ceilings/MVFR vsbys prevailing.

&&

.PREVIOUS DISCUSSION... /Issued 359 AM CDT Sat Mar 25 2017/

SHORT TERM (Today through Sunday)...

Satellite imagery shows the upper low over northeast Oklahoma
while the next upper trough moves into southern California. The
upper low will move through the Ozarks today and northeast into
the western Great Lakes region Sunday afternoon. The second system
will be close behind moving through the Rockies tonight and into
central Kansas Sunday afternoon.

Strong low level flow along the coast early tonight has moved to
the east. Winds have decoupled over the inland coastal plains and
patchy fog will occur in advance of the front. The cold front was
just west of College Station to San Antonio to Eagle Pass at 09Z.
Latest HRRR shows isolated convection could occur along the front
as it moves south through the Victoria Crossroads this morning.
Kept slight chance PoPs for mainly the early part of this morning.
The front will push through the coastal areas and near shore
waters by noon. The boundary then stalls over waters this
afternoon with winds quickly turning around to easterly.

Surface low pressure area forming over West Texas Sunday will
move to southwest Oklahoma by 00Z Monday as the upper trough moves
out into the south-central plains. Onshore flow will steadily
increase during the day Sunday with breezy conditions expected for
the southern Coastal Bend. Southwesterly flow at 85H will advect
warmer air into the Brush Country with highs expected to be in to
the 90s out west Sunday.

LONG TERM (Sunday Night through Friday)...

Progressive and active pattern for the southern CONUS through the
period with a procession of short waves moving through.  The medium
range guidance is in decent agreement with the general pattern but
the degree of digging, timing, and QPF are not...esply with mid and
next weekend systems.

Initial system Monday looks moisture starved as it shears north of
us.  Could be a shower or two Victoria Crossroads but will hold Pops
at 10 pct.  Weak front will die out before it reaches the Coastal
Bend with a quick return to strong SE flow as the next system digs
into the southern Rockies Tuesday.  This next system still could be
a decent rain producer for parts of the area...esply over the
northeast on Wednesday.  There remains a lot of spread in the GFS
ensemble members Wed/Thu so confidence is not super high but the
degree of moisture and instability in place along with moderate
forcing suggests decent convective potential.  Plenty of time to
monitor this systems progress...for now tapered PoPs from 60
northeast to less then 10 far west.  Will hold onto low PoPs
Wednesday Night into Thursday as much of the medium range guidance
suggests front will hang up near the coast.

For temperatures I remained close to the WPC numbers which once
again came in very close to our blended guidance.  No real end in
sight to the unseasonably warm/hot weather in the medium range
unfortunately.

MARINE...

Moderate south winds will continue early this morning which will
maintain elevated seas at SCA levels through 12Z. Extended the SCA
for the offshore waters until 12Z. Winds will become light as the
front approaches and become weak northerly for a brief period
along the coast. The front will stall over the near shore waters
by this afternoon with winds expected to turn east to southeast by
this evening. Onshore flow will increase to moderate levels Sunday
as low pressure deepens over the southern high plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    85  66  87  68  86  /  10  10  10  10  10
Victoria          83  62  85  67  87  /  20  10  10  10  10
Laredo            90  66  95  67  94  /   0   0  10   0   0
Alice             89  63  92  65  92  /  10   0  10  10  10
Rockport          82  68  83  71  83  /  20  10  10  10  10
Cotulla           88  62  94  65  94  /   0   0  10  10  10
Kingsville        88  64  90  66  91  /  10  10  10  10  10
Navy Corpus       82  68  83  70  83  /  10  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 7 AM CDT this morning For the
     following zones: Waters from Baffin Bay to Port Aransas
     from 20 to 60 NM...Waters from Port Aransas to Matagorda
     Ship Channel from 20 to 60 NM.

&&

TMT/89...AVIATION
Hazardous weather outlook, Mar 25, 3:10 AM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
410 AM CDT Sat Mar 25 2017

TXZ229>234-239>247-260000-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
410 AM CDT Sat Mar 25 2017

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible over the northern Coastal
Bend and Victoria Crossroads this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms on Wednesday as an upper
level disturbance moves across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GMZ230-235-250-255-270-275-260000-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
410 AM CDT Sat Mar 25 2017

This hazardous weather outlook is for the Middle Texas Coastal
Waters.

.DAY ONE...Today and Tonight

Small Craft Advisory continues for the offshore waters early this
morning. Isolated thunderstorms will be possible early this
morning also.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small Craft Advisory conditions are likely Sunday then again late
Tuesday into Wednesday.

There is a chance for thunderstorms on Wednesday as an upper level
disturbance moves across the region.

TMT/TJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 sneakerwave. Local standard time, as filed.

Sneakerwave, Aransas

When
March 25, 9:35 AM CST
Where
Aransas forecast zone
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Coast Guard
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

A rogue wave capsized a boat of unknown size near Port Aransas, TX on Saturday morning. The capsizing of the boat resulted in another boat of unknown size crashing into it, possibly causing it to sink. 8 people were rescued from the water by the USCG. An 85-year old male was rushed to the hospital and suffered a severe hip injury and a compound fracture as a result of the incident. United States Coast Guard units from Port Aransas and Corpus Christi along with the Texas Parks and Wildlife Department assisted with incident.

What these are

Sneakerwave
An unexpectedly large wave that surged far up a beach and swept people or objects away.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681230.